MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 5-RT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 5-RT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10003-500
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 12/12/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery was performed on (b)(6) 2022, the patient experienced pain for a long duration of time.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a engage porous femoral sz 5-rt med, porous tibial tray size 6-right medial, engage tibial insert sz 6-rt med 9mm and engage tibial anchor stem sz 5-6 were removed.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The photograph was reviewed but did not reveal any defects that would cause the stated adverse event.The clinical/medical investigation concluded that, the provided photo was reviewed; however, it does not aid in the clinical investigation of the root cause of the reported pain.As of the date of this medical investigation, the requested clinical documentation has not been provided for evaluation.Therefore, there were no clinical factors found which would have contributed to the reported event.The patient's current condition is unknown and the patient impact beyond the revision surgery could not be determined.No further clinical assessment can be rendered at this time.For engage porous femoral sz 5-rt med , engage tibial insert sz 6-rt med 9mm , engage tibial anchor stem sz 5-6 , a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For porous tibial tray size 6-right medial, device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.For engage porous femoral sz 5-rt med, a review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.For porous tibial tray size 6-right medial, a review of complaint history for the previous 12 months did not reveal similar events for the listed device.For engage tibial insert sz 6-rt med 9mm, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For engage tibial anchor stem sz 5-6, a review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified in adverse effects and complications.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that this event was previously identified and addressed through the following actions: a historical review concluded that a similar event was identified due to a spike in the complaints where a revision surgery was performed and determined that the primary root cause is: insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: h7, h10.H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The photograph was reviewed but did not reveal any defects that would cause the stated adverse event.The clinical/medical investigation concluded that, the provided photo was reviewed; however, it does not aid in the clinical investigation of the root cause of the reported pain.As of the date of this medical investigation, the requested clinical documentation has not been provided for evaluation.Therefore, there were no clinical factors found which would have contributed to the reported event.The patient's current condition is unknown and the patient impact beyond the revision surgery could not be determined.No further clinical assessment can be rendered at this time.For engage porous femoral sz 5-rt med , engage tibial insert sz 6-rt med 9mm , engage tibial anchor stem sz 5-6, a review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For porous tibial tray size 6-right medial, device batch number was not provided, thus, an evaluation of the production records could not be performed.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action may be indicated.H6 (investigation findings).

Brand Name
ENGAGE POROUS FEMORAL SZ 5-RT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16089355
Report Number1020279-2023-00008
Device Sequence Number2034250
Product Code NJD
UDI-Device Identifier00885556873007
UDI-Public885556873007
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall,Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Catalogue Number1-10003-500
Device Lot Number100012
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer02/17/2023
07/06/2023
Initial Report FDA Received Date01/03/2023
Supplement Report FDA Received Date02/20/2023
07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10011-300 / LOT 100274; 1-10012-650 / LOT 10034; 1-10013-659 / LOT 100362
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown